Hail, Ontario
- When
- June 22, 7:40 PM EST
- Where
- Ontario County, 1.67 mi WNW of Stanley
- Measured
- 1.25 in hail
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 42.830, -77.130
Evening convection developed near the Lake Ontario lake breeze. 25 inches near Gorham.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Evening convection developed near the Lake Ontario lake breeze. One thunderstorm in particular produced hail up to 1.25 inches near Gorham.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 22, 6:11 PM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 711 PM EDT WED JUN 22 2011 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH THE END OF THE WEEK WITH A SLOW MOVING COLD FRONT AND AREA OF LOW PRESSURE BRINGING SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT. CONDITIONS WILL IMPROVE SOME ON SATURDAY WITH JUST A FEW PASSING SHOWERS ALTHOUGH IT WILL BE UNSEASONABLY COOL. DRY WEATHER WILL RETURN ON SUNDAY WITH MIDSUMMER WARMTH ARRIVING AGAIN NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... 7 PM UPDATE...AS WAS THE CASE AT THIS TIME YESTERDAY...OUR REGION IS GENERALLY QUIET EARLY THIS EVENING WITH PARTLY CLOUDY SKIES AND MUGGY CONDITIONS. UNLIKE YESTERDAY HOWEVER...WE DO NOT HAVE A ROBUST NE FLOW AND ASSOCIATED BOUNDARY WORKING ACROSS THE AREA...WHICH LED TO RATHER DRAMATIC DEVELOPMENT ALONG IT TOWARD THE MIDNIGHT HOUR. BUT...WE DO HAVE A COUPLE OF FEATURES TO WATCH. FIRST IS ONGOING LIMITED ACTIVITY WHICH FIRED ALONG A LAKE ERIE BOUNDARY AN HOUR OR SO BACK. WIDELY SCATD SHOWERS DEVELOPED ACROSS SRN ERIE COUNTY AND HAVE MOVED EAST TO WYOMING AND LIVINGSTON COS AT PRESS TIME. THIS ACTIVITY HAS BECOME A BIT MORE POTENT OVER LIVINGSTON CO...NO LIGHTNING YET...BUT EXPECT A BIT NEXT HOUR OR TWO ACROSS LIVINGSTON AND ONTARIO COS. ADJUSTED POPS GRIDS TO REFLECT THIS. THIS ACTIVITY SHOULD STAY SOUTH OF THE THRUWAY. AREAS TO THE WEST HAVE NOW CLEARED OUT AND SATELLITE SHOTS INDICATE FAIR WX AND NO MORE "HOME GROWN" CONVECTION THIS EVENING. FURTHER EAST...SYNOPTIC RAINS ASSOCIATED WITH THE WARM FRONT HAVE JUST ABOUT CLEARED LEWIS COUNTY. OUR ATTENTION THEN TURNS TO ONGOING CONVECTION OVER LK HURON AND DOWN TO TOLEDO AREA AHEAD OF A COLD FRONT. THIS ACTIVITY WAS WORKING EASTWARD...AND QUESTION IS TO HOW LONG IT HOLDS TOGETHER BEFORE DISSIPATING. HRRR IS MOST AGGRESSIVE WITH THIS FEATURE...SWEEPING IT ACROSS WESTERN NY IN 05-07Z TIME FRAME...ANOTHER MIDNIGHT THUNDERSTORM...BUT RADAR TRENDS SEEM TO INDICATE THAT BEST PUSH IS MORE NNE WITH ONLY LIMITED DEVELOPMENT FARTHER SOUTH INTO NW OHIO. WILL KEEP AN EYE ON THIS...BUT WILL CONTINUE WITH CHC POP GRIDS STARTING AT ABOUT 04-05Z FAR WEST AND TAKING THEM EAST FROM THERE. UPDATED ALL GRIDS TO REFLECT THIS THINKING...BUT WILL REVISIT ALL AGAIN BY 10 PM. PREV DISC FOLLOWS... ON THURSDAY THE PERSISTENT CLOSED LOW WILL CONTINUE TO MOVE VERY SLOWLY EAST ACROSS THE CENTRAL GREAT LAKES...WITH HEIGHT FALLS SLOWLY SPREADING ACROSS THE LOWER LAKES DURING THE AFTERNOON. A TRAILING COLD FRONT AND IN ALL LIKELIHOOD A PRE-FRONTAL TROUGH WILL ALSO PUSH EAST INTO THE LOWER LAKES BY LATE IN THE DAY...ALTHOUGH ONGOING CONVECTION MAY TEND TO BREAK THE SYNOPTIC FRONT INTO SEGMENTS FROM COLD POOL PROCESSES. THE TIMING OF CONVECTION AND RAIN CHANCES IS NEARLY IMPOSSIBLE GIVEN THE IMPACT OF OVERNIGHT CONVECTION ON SUBSEQUENT DEVELOPMENT TOMORROW. FOR NOW WILL JUST GO WITH A GENERIC POP INCREASE FROM CHANCE TO CATEGORICAL THROUGH THE DAY AS DAYTIME HEATING INCREASES. SEVERE WEATHER POTENTIAL IS MARGINAL...WITH MORE FAVORABLE DEEP LAYER SHEAR SHIFTING INTO EASTERN NY AND PA BY AFTERNOON. INSTABILITY MAY ALSO END UP QUITE MARGINAL WITH AT LEAST SOME CLOUD COVER AND SHOWERS AROUND DURING THE MORNING AND EARLY AFTERNOON. MODEL GUIDANCE ALSO PUSHES LOWER DEWPOINTS INTO WESTERN NY BY EARLY AFTERNOON...WHICH WOULD ALSO LIMIT DESTABILIZATION. THE STRONGEST STORMS MAY PRODUCE HAIL AND WINDS BUT DONT EXPECT ANYTHING WIDESPREAD UNLESS THE KINEMATIC AND THERMODYNAMIC ENVIRONMENT VERIFIES MORE FAVORABLE THAN CURRENTLY FORECAST. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... A LARGE UPPER LEVEL LOW OVER THE GREAT LAKES WILL DOMINATE OUR WEATHER THROUGHOUT THE PERIOD AS A SERIES OF SHORTWAVES ROTATE AROUND THE LOW. THE END RESULT WILL BE SCATTERED SHOWERS/THUNDERSTORMS THURSDAY NIGHT... LIKELY POPS ACROSS THE NORTH COUNTRY. THE CLOSED LOW OVER THE UPPER GREAT LAKES FRIDAY WILL OPEN UP AND LIFT ACROSS NORTHEASTERN ONTARIO WHILE YET ANOTHER COLD FRONTAL BOUNDARY WILL CROSS OUR FORECAST AREA. THIS WILL LIKELY LEAD TO MORE SHOWERS AND THUNDERSTORMS WITHIN THE MOIST CYCLONIC FLOW...ALTHOUGH THE BULK OF THE DAY SHOULD BE RAIN FREE. THE CONVECTION WILL WIND DOWN FRIDAY NIGHT AS NOTABLY COOLER AIR WILL FINALLY PUSH ACROSS THE LOWER GREAT LAKES. WILL COVER THE OPPORTUNITY FOR MORE SHOWERS WITH CHC POPS...WITH NO CHANGE FROM CONTINUITY. ON SATURDAY...THE BASE OF THE OPENED H5 TROUGH WILL CROSS LAKE ONTARIO AND THE FORECAST AREA. THE CORE OF THE COOLEST AIR WILL MOVE OVER THE REGION AT THIS TIME...SO ALONG WITH SOME LEFTOVER NUISANCE SHOWERS...DAYTIME TEMPS WILL RANGE FROM THE UPPER 60S ACROSS THE SOUTHERN TIER TO THE LOW 70S NIAGARA FRONTIER/FINGER LAKES REGION. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE OVERALL LARGE SCALE PATTERN THROUGH THE PERIOD WILL FEATURE A RELATIVELY FLAT UPPER LEVEL RIDGE OVER THE GREAT LAKES WITH A WEAK HIGH AT THE SURFACE. WE SHOULD BE DRY FOR THE MOST PART AS WELL. WHILE WE WILL EXPERIENCE A NOTICEABLE TREND TOWARDS WARMER WEATHER...DO NOT EXPECT ANY BIG TIME SUMMER HEAT AS THE MORE ZONAL FLOW WILL SUPPRESS THE HOT TEMPERATURES TO SOMEWHAT LOWER LATITUDES ACROSS THE EAST. MODELS SHOW ANOTHER LOW PRESSURE AREA APPROACHING THE LOWER GREAT LAKES WEDNESDAY. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... VFR CONDITIONS WILL CONTINUE THIS EVENING....WITH KART IMPROVING TO VFR BY LATER THIS EVENING. AN AREA OF CONVECTION EXTENDING FROM LK HURON TO NORTHWEST OHIO WILL CONTINUE TO WORK ACROSS SOUTHERN ONTARIO WILL APPROACH WESTERN NY BY MIDNIGHT...WITH SHOWERS AND EMBEDDED THUNDERSTORMS POSSIBLE IN THE 04Z-06Z TIME FRAME IN WESTERN NY AND A FEW HOURS LATER EAST OF LAKE ONTARIO. THE TIMING AND AREAL COVERAGE OF THIS IS STILL QUITE UNCERTAIN...SO FOR NOW HAVE JUST USED VCSH AND CB QUALIFIERS. BEYOND THAT...TIMING OF ANY SUBSEQUENT SHOWERS AND CONVECTION GROWS EVEN MORE UNCERTAIN. IT APPEARS THERE MAY BE SCATTERED CONVECTION IN THE MORNING...FOLLOWED BY A BREAK THROUGH MUCH OF THE DAY AND THEN ADDITIONAL STORMS DEVELOPING DURING THE LATE AFTERNOON AND EVENING ON THURSDAY. ANY STORMS TONIGHT AND THURSDAY WILL CONTAIN LOCAL IFR CONDITIONS...AND MAY ALSO PRODUCE SOME GUSTY WINDS AND HAIL. OUTLOOK... THURSDAY NIGHT AND FRIDAY...VFR/MVFR WITH A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS. SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS. SUNDAY AND MONDAY...VFR. && .MARINE... EAST WIND VEERING TO SOUTH THROUGH THE DAY AS A WARM FRONT PUSHES ACROSS LAKE ERIE TODAY...AND LAKE ONTARIO THIS EVENING. WINDS BECOME SOUTHERLY ACROSS LAKE ERIE TODAY AND LAKE ONTARIO THIS EVENING. WAVES WILL REMAIN BELOW 2 FEET THROUGH TONIGHT. WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH AT LEAST THURSDAY...ALTHOUGH ANY THUNDERSTORMS MAY PRODUCE LOCALLY GUSTY WINDS AND HIGHER WAVES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...HITCHCOCK NEAR TERM...HITCHCOCK/SFM SHORT TERM...LEVAN LONG TERM...LEVAN AVIATION...SFM MARINE...HITCHCOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 509 AM EDT WED JUN 22 2011 NYZ001>008-010>014-019>021-085-230915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 509 AM EDT WED JUN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY RAIN. THIS WILL MAINLY BE THE CASE FROM THE FINGER LAKES WEST TO LAKE ERIE. BASIN WIDE AVERAGE RAINFALL WILL BE IN THE VICINITY OF A QUARTER TO ONE HALF INCH...BUT A MOISTURE RICH AIRMASS WILL SUPPORT LOCALIZED RAINFALL AMOUNTS IN EXCESS OF AN INCH AND A HALF. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS THURSDAY AND THURSDAY EVENING WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...WITH THE GREATEST SEVERE WEATHER THREAT BEING IN THE FORM OF DAMAGING WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 509 AM EDT WED JUN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS THURSDAY AND THURSDAY EVENING MAY CONTAIN STRONG GUSTY WINDS AND HAIL ALONG WITH LOCALLY HIGHER WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
446 PM EDT WED JUN 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 8 WNW SPRINGVILLE 42.55N 78.82W
06/21/2011 ERIE NY BROADCAST MEDIA
TREES AND POWER LINES DOWN WITH DAMAGE TO OUTBUILDINGS.
WIVB WEATHER BLOG.
&&
EVENT NUMBER BUF1100146
WCHThe Binghamton radar (KBGM), 117 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327098.